His lungs are clear cardiac exam is normal and he has a distended abdomen with

His lungs are clear cardiac exam is normal and he has

This preview shows page 53 - 56 out of 123 pages.

jaundiced. His lungs are clear, cardiac exam is normal, and he has a distended abdomen with shifting dullness. He is alert to person only and his neurological exam is normal with the exception of the inability to perform finger to nose touching and heel to shin maneuvers. He has asterixis. Laboratory studies show:
Image of page 53
The most likely cause of his confusion is A. acute hyponatremia B. ascending cholangitis C. hepatic encephalopathy D. metabolic acidosis E. subdural hematoma Explanation: The correct answer is C. The most important concept to understand from this question is what complications affect cirrhotics. The evaluation of altered mental status in the emergency department is a complex topic, but one of the most useful and essential components of this evaluation is the history. When the history is given of a cirrhotic " not taking his medications," an understanding that encephalopathy is one of the most likely diagnosis should come immediately to your mind. Acute hyponatremia (choice A) is not equivalent to the serum Na of 129mEq/L. Acute signs of hyponatremia are seen when the serum sodium falls more than 12mEq/L in less than 24 hours. The signs of such an illness involve nausea, vomiting, confusion, and focal neurological findings related to brain edema. Ascending cholangitis (choice B) is not supported by your physical exam or by physical findings such as the classic Charcot triad ( fever, right upper quadrant pain, and jaundice).
Image of page 54
Metabolic acidosis (choice D) is not supported by the data. The patient does have a low bicarbonate level, but his pH is not known. It is likely acidemic but this is not equivalent to inferring that the patient is suffering confusion as a result of the acidemia. Subdural hematoma (choice E) is not the most likely diagnosis in this noncompliant, cirrhotic patient. The most common cause of SDH is tearing of the bridging veins suffered during a trauma. It is certainly possible, however, since hepatic encephalopathy occurs in more than half of all cirrhotics with severe impairment of liver function, and since the friend tells you that he has not been taking his medications, this patient's confusion is most likely due to hepatic encephalopathy. A 73-year-old man with emphysema comes to the clinic with complaints of food getting stuck when he swallows, which has been getting progressively worse over the last 8 months. He denies problems swallowing liquids and thinks he has lost about 5 pounds. He used alcohol heavily for many years but quit drinking 10 years ago. He still smokes 1 pack of cigarettes per day and has done so since age 20. He uses albuterol, steroid inhalers and theophylline. His blood pressure is 123/73 mm Hg, pulse is 87/min, and respirations are 20/min. Physical examination reveals bilateral scattered wheezes in the lungs. A chest x-ray shows hyperexpansion and no nodules. The most appropriate next step in management is to ---- A. order a barium esophagram B. order an esophageal manometry C. order an esophageal pH probe D. treat with omeprazole and follow up in 3 months E. treat with ranitidine and follow up in 3 months
Image of page 55
Image of page 56

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture